NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, September 29, 2016
Attention Deficit Hyperactivity Disorder
Rapid Changes In Medication Responses
Hi, I started taking Adderall 8 months ago. I am 37 years old and a mother of two children under the age of five.
I was diagnost with ADD back in college almost 15 years ago. I refused meds.
Once I became a mother the emotional rollercoster and physical demand was too much for me. So I went to my Dr. and he gave me Adderall 10 mg then a month later 30XR. Things were great. I got all my stuff done and was pretty much emotionally sound. Just recently for the past month I have noticed a change. Mood swings, anger, confustion. I started to become very ant- social. That is so not like me. I love to be around people. I knew something was wrong when I could not stand to be in the same room with my mom and dad. These are my favorite people. I would have a overwhelming sense of anger and loss of patience with them. I stopped my Adderral last night. I can not afford to be on this med if I am going to have weird side effects. I have my two young boys to think about. Why did this happen, I was doing great and them whammy out of the blue all these changes? I am also nerveuos about with drawl. Is there somthing to help with withdral symtoms or should I just white knuckle it for a couple of weeks?
Thank you for writing.
You have raised many good and important concerns. Unfortunately I am restricted by the fact that I have not met you. While you have shared some good information, I am limited by what I do not know. This is where a good clinician/therapist will be helpful in sorting things out and identifying the right solution with you.
Meanwhile here are some thoughts for you to consider as you work with your health care provider.
Finding the right stimulant, the right form of that stimulant and the right dose for you are all issues that need to be considered. If a dose is too high or too low a person may experience a rollercoaster type effect. It is not unusual to experience some "rebound" from the medication leaving your system after each dose. During the rebound, individuals tend to be more tired, more irritable, emotional and hungry. Exploring the patterns of side effects (when, where, what) in relation to when the medication was taken can yield valuable information. This can be helpful in finding the right dose. Even if this is not the right stimulant for you, others may be effective. Then again, you may need a different kind of medication all together.
The initial side effects of stimulant medication can include decrease appetite, and disrupted sleep patterns. These can influence mood and how well the medication works. Let your health care professional know if your medication causes poor sleep or poor eating patterns.
You mention the "emotional rollercoaster and physical demand of motherhood." It sounds like you have a lot on your plate. While the awakening effects of stimulant medication can be helpful in attending to daily responsibilities, stimulants can increase awareness of stressors which can result in experiencing increased stress an anxiety. Thus there are many variables to be considered as you work through these issues. A good clinician/therapist can help sort this out with you.
As for the withdrawal concern, these are very short acting medications and leave your system every day. It is not generally dangerous to just stop but you may notice for a day or two that you are more tired or hungry than normal. Some people feel best tapering their dose. You should discuss this with your healthcare provider.
I wish you the best as you sort through these issues.
Anita Dempsey, MSN, APRN, BC, PhD (c)
College of Nursing
University of Cincinnati
Susan Louisa Montauk, MD
Formerly Professor of Family Medicine
University of Cincinnati